Cymbalta medication, Ativan withdrawl(withdrawal) symptoms and other test questions?
Hi Dr. Junig. I take some comfort that both you and my Dr. feel that serious causes of pain have been ruled out with all of the tests that I have had.
I have been on Ativan for just under 2 weeks & it helps to reduce my mid-chest & back pain and the tight breathing sensations, but the effect doesn't last more than 4-6 hours. Perhaps, as YOU MENTIONED that Ativan relaxes muscle I may have tore a chest/back muscle during that awkward sneeze. My Dr. believes my pain is mostly psychosamatic in nature with some fibro pains as well. I am already taking more Ativan to maintain the effect and I have decided to taper the Ativan & go off it ASAP to avoid addiction. I am having mood swings of sadness, worry, crying, headaches, metallic taste in mouth. I wonder how long this will last?
Can you please tell me about Cymbalta 60mg. My Doctor wants to put me on that, as he says it is good with severe depression, anxiety & pain reduction. Is it relatively safe to go on and if it doesn't work well come off of easily? My Dr. advised that Fibromyalgia can also cause chest wall and back pain I am experiencing. What is the primary difference between an ssri & snri med like Cymbalta?
You mention that Nuclear stress tests aren't done very often in the US. Is it a reliable heart test? My Dr. feels after 2 stress tests (1 Nuclear) would have indicated if there was a heart problem that required further testing.
Further tests: Are there any other non-invasive tests that I might benefit from to determine the cause of this mid chest & back pain? e.g echocardiogram? My previous posts show the tests I have had to date.
Despite the pain, I have to try and let go & accept these normal tests. Unfortunately the way I am wired I associate undetermined pain with horrible things like cancer/ heart disease and I am afraid of something being overlooked. My doctor said with the amount of tests I have had in the past 7 weeks nothing serious would have been overlooked. Do you agree?
I am not big on psychiatric meds in my practice. I do prescribe them, but the most exciting cases (for me) are the ones where I can take a person off a medication. But the SSRIs and SNRIs are some of the safest meds in all of medicine. Yes, I am aware of the web sites and horror stories about those medications, but there are many people in this world, and almost as many reactions to medications!
The SNRI's are generally more potent than the SSRIs but they also have greater side effects and more discontinuation symptoms. The meds with long half-lifes, like prozac or fluoxetine, tend to have the fewest discontinuation symptoms. So many people take those medications... I dont know the numbers, but I would be surprised if it was less than 10% of the population of the US.
IF the pain is 'in your head', you will NOT be able to figure it out yourself. A person can gain insight, but cannot do his own analysis; there are defense mechanisms that will always stay one step ahead of your insight. The secret to change is to open your mind to behaviors and thoughts that you want to reject. In your case, if you are like any normal person, you will have more and more aches and pains... that is what is supposed to happen. And you will want to empower yourself to deal with those symptoms differently, so that you don't remain a slave to those symptoms and your fears about them. You can do that, but understand that it won't come logically or feel natural-- at least not until after a great deal of practice with the new behavior.
I would recommend trying the cymbalta, but if you do, understand that a trial takes at least two months. The first month is to wait for the med to start working, and the seond month to evaluate how things go. People don't 'feel different' on the medication, but symptoms like panic attacks tend to decrease.
Cymbalta supposedly has effects that reduce chronic pain, but it might just be that the company came up with studies that captured an effect that all of those medications have.
I agree with your doc-- I think you have had enough testing. it is time to move forward and enjoy your health. I am big on 'psychodynamics': what is under the surface that causes your interpretation of your symptoms in such a way? If you have 'analysts', or an 'analyst society'', consider getting in touch with them. They can really make positive difference in a smart person.
I have been researching online today some of these ssri/snri meds. Some people say they help with anxiety and depression and in some cases even help people with chronic, fibromyalgia or psychosamatic type pain. Many others are very against these medications and say they cause awful side effects both on the medication and especially if someone tries to come off of them. Any direction you can give me would be appreciated with ssri and SNRI meds and dosage and the ones with the least potential side effects.
My mid chest and back pain & tight breathing sensations are still worrying me, causing panic attacks and stressing me out in a very negative manner. I am trying to look at test results that my Dr. gave me yesterday of the normal chest/abdominal/pelvic ct scan, bone scan, Gastrocopy, blood work, thoracic spine mri & nuclear stress test results to try and instill some positive reinforcement when I am having negative thoughts about the pain. It is helping a bit.
As I mentioned in my post above, do you feel that I need or would benefit from a chest MRI or Echocardiogram or any other test for the chest/back pain? Believe it or not unless really necessary I don't even really want anymore tests because of the very high anxiety state I go into just prior to the test and then waiting for the results. Part of me can't see with all of the tests (Especially the CT scans) I have had that something serious would be missed e.g chest cancer or Heart disease. My doctor is completely against any further testing, as he feels I have already had too many and have to accept that the pain while disconcerting is not being caused by anything awful like cancer or heart disease.
I have been dealing with the same problem since 2001. When all the tests come back normal, they move to the anti-depressant route.
All I can say is that it makes it bearable but the pain is still there. I dont take Ativan but I have taken, and quit, Cymbalta\Paxil\EffexorCR\Strattera\Lyrica\Prozac. The side effects did not affect me too much but eventually I get to a point where I get tired of taking drugs that are not helping the problem (chest pain). So I think I can live without them.
A bit of advice, withdrawl (withdrawal) slowly, the withdrawl (withdrawal) symtoms (symptoms) can be horrific. I actually had to open the capsule and ration out the granules. Not everyone has it that bad, I was one of the unfortunate ones. They are actually quite easy to get off of as long as you can wait. It took me 6 months to kick effexor but I did it so slowly that I had no withdrawls.
When things get really bad, I take a xanax and a vicodin. It doesnt make me feel great but it makes things bearable. Unfortunately, the pain is still ALWAYS there.
My most successful medication, thinking about going back on it, was Strattera. I didnt have to pop a vicodin and\or xanax for six months, but the side effects came in the form of unbearable constipation. It seemed to slow me down, which relaxed everything. So me and my doctor are trying other meds to see if I can get the same results from something else without getting the constipation.
I have always been the nervous type but I do a good job of hiding it. I worry a lot which creates stress. I think this can all be linked to tension because I notice that I unconciously clench my muscles. Just a theory but I have tried many muscle relaxers as well and those have never worked. I have not ruled out that this is all in my head, but have yet to feel better.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.